PDA

View Full Version : Low stomach acid


Neal Winkler
04-13-2008, 01:41 PM
I've had many of the sympoms of low stomach acid.

Bloating.

Gas.

Poorly digested food in stool.

Poor recovery capacity.

So, I seen Poliquin mention a HCl test where you take incrimentally bigger doses of HCl until you get a warm/burning sensation in your stomach or esophagus. Then you take one less next time and keep doing that until you get to the point where only one dose gives you the burning feeling. after that you're cured.

He recommends to take 250mg and increase each meal until you get the feeling.

I got a bottle and each pill is 600mg. I was going to cut in half but I forgot. I didn't get a feeling anyway. So, next time I said screw it and I took two whole ones. Then I said screw it again and next time I took 3. So, I'm up to 1800mg of HCl. Poliquin said if you get up to 7 250mg doses then you basically have no stomach acid. Well, that's 1750mg so I'm there.

Does anyone have any experience with this? Should I keep increasing my dose? My stomach has been feeling more "empty" since doing this.

Mike ODonnell
04-13-2008, 05:30 PM
Take some AVC (in water) right before eating...see if that helps....many people with acid reflux (which is usually due to a lack not overproduction of stomach acids) find relief with it.

Might also be some food combining issues....is it more prevalent with just protein and veg or when you introduce more grains/carbs in the mix does it cause an issue?

Chris Forbis
04-13-2008, 05:32 PM
I've had many of the sympoms of low stomach acid.

Bloating.

Gas.

Poorly digested food in stool.

Poor recovery capacity.

So, I seen Poliquin mention a HCl test where you take incrimentally bigger doses of HCl until you get a warm/burning sensation in your stomach or esophagus. Then you take one less next time and keep doing that until you get to the point where only one dose gives you the burning feeling. after that you're cured.

He recommends to take 250mg and increase each meal until you get the feeling.

I got a bottle and each pill is 600mg. I was going to cut in half but I forgot. I didn't get a feeling anyway. So, next time I said screw it and I took two whole ones. Then I said screw it again and next time I took 3. So, I'm up to 1800mg of HCl. Poliquin said if you get up to 7 250mg doses then you basically have no stomach acid. Well, that's 1750mg so I'm there.

Does anyone have any experience with this? Should I keep increasing my dose? My stomach has been feeling more "empty" since doing this.

I've used HCl and digestive enzymes (Source Naturals brand) and noted little difference. One time I forgot to take the HCl at the beginning of a meal (lots of pizza) and so took it at the end. That was an awful idea. I got the burning feeling like crazy. Otherwise I've never noted the burning feeling, and I ended up at 3x650mg. I'd say stick with the single pill and see if the "empty" feeling persists.

Neal Winkler
04-13-2008, 07:25 PM
Mike, I havn't experienced any acid reflux. What's AVC?

Chris, perhaps you needed more? I don't know!

Garrett Smith
04-13-2008, 07:33 PM
Your stomach has been feeling more "empty", got it--how are the other symptoms you mentioned?

Craig Loizides
04-13-2008, 08:05 PM
I'm about to finish my second bottle. I've been taking the maximum recommended dose by Poliquin (7 x 200mg) and I've never felt anything close to a burning sensation. I was going to give up on it, but in looking through some old posts I saw Dr. G an Robb Wolf call it legit so I figure there must be something to it. Is it OK to increase the doseage? If so, how much? I've been using NOW brand. Should I switch brands? I don't have a lot of the symptoms of deficiency mentioned, but it bothers me a little that I seem to have no response to the HCl.

Here's the original article I saw - scroll down to You Are What You Assimilate:
http://www.t-nation.com/readArticle.do?id=1257805

Mike ODonnell
04-13-2008, 08:22 PM
Mike, I havn't experienced any acid reflux. What's AVC?

Sorry...that was supposed to be ACV...Apple Cider Vinegar...helps in digestion...that and the other 1001 uses....

I love Poloquin's stuff.....but like all geniuses he is subject to the 80/20 rule....80% brilliance....20% craziness....I think HCL falls into the 20%.....Hell even T-nation didn't start selling it so it can't be that good.....

Neal Winkler
04-13-2008, 08:37 PM
Dr. G,

The first two days my gas increased (I had some really really good farting going on, sweet!) but now the bloating has decreased (my lower abdomen is now flatter), and the gas seems to of subsided to less than previous levels (I only recall farting one time today). I can't yet speak to my stool or recovery capacity.

Garrett Smith
04-14-2008, 07:08 AM
Neal,
If I were you, I'd stick with it a bit longer. Take some source of probiotics, whether it is food or supplement. Report back in a couple more days.

Garrett Smith
04-14-2008, 07:11 AM
Craig,
Why did you start taking it? Have you noticed *any* positive or negative changes since you started it, digestive or otherwise?

Also, until a certain threshold is reached (combination of your HCl + supplementary HCl), you won't feel a burning sensation. You may not be there yet.

Neal Winkler
04-14-2008, 07:17 AM
Dr. G, thanks. Should I just stick with my current dose or try to keep going up? Also, my stool this morning was darker than usual. I've been having green colored and very light brown.

Garrett Smith
04-14-2008, 10:51 AM
I'd stick with the current dose. Darker than usual is OK (depending on the usual, of course!), really dark over a period of time isn't a good sign.

If you are feeling better, that's the best indicator. Give it some time.

Craig Loizides
04-14-2008, 11:58 AM
Thanks, Dr. G. I have noticed absolutely no change good or bad since I started taking it. I suspected I might have some mineral deficiencies and this was supposed to help so I decided I would give it a try.

I was going to stop when my current supply ran out, but it bugs me a little that I never felt any burning sensation. I figure I should either stop taking it, change brands, or increase the dose, but I wasn't sure if it was safe to increase the dose any higher.

Craig Loizides
04-14-2008, 12:06 PM
One more question - why does searching for HCl return no results? Is it too small a word?

Garrett Smith
04-14-2008, 12:15 PM
Craig,
As it is your body to do with what you wish, there is no magical "ceiling" to dosing HCl. You can take more until you get to the "hot tea" sensation. As HCl is a "normal" part of the stomach environment, it isn't a problem unless someone takes too much. If you slowly raise the dose a pill (or a 1/2 pill) at a time, you should know when you reach the upper end of your stomach's tolerance.

Another thing to watch for is if you stopped taking it when it runs out and symptoms re-appear or you feel differently (better or worse). Sometimes we take "disappeared" symptoms for granted and don't realize they are gone until they come back.

As for your search issues, I don't know, are you searching on this board or another search engine?